IHN Database
Newsletter
Resources

My favourite Supplements

Prevention of prednisone-induced osteoporosis

WORCESTER, MASSACHUSETTS. Glucocorticoids such as prednisone are the mainstay in the treatment of many diseases including asthma, rheumatoid arthritis, and polymyalgia rheumatica. In recent years it has become clear that even low-dose glucocorticoid therapy carries with it a very significant risk of bone loss and subsequent osteoporosis. Supplementing with calcium and vitamin D, increased exercise, treatment with pharmaceutical drugs (etidronate, alendronate, and risedronate) or hormone replacement therapy (estrogen for women and testosterone for men) have all been found to counteract this serious side effect of prednisone therapy.

Thus the problem has been defined and solutions found. The question is are these solutions actually being applied in daily practice? A recent survey carried out by the University of Massachusetts concludes that they are not. The survey included 224 patients receiving glucocorticoid therapy. Only 44 per cent of the men and 76 per cent of the women had been told by their doctors to take precautions against bone loss (calcium supplementation, exercise, etc.). Rheumatologists were most likely to have told their patients to take precautions – 90 per cent of them had. However, only 48 per cent of internists and 46 per cent of other physicians had warned their patients of the side effects (bone loss) of glucocorticoid therapy and advised them on what they should do about it.

The authors of the study conclude that, "Efforts should be made to reduce barriers to such [preventive] treatment and increase the proportion of patients given preventive therapy."
Yood, Robert A., et al. Prevention of glucocorticoid-induced osteoporosis. Archives of Internal Medicine, Vol. 161, May 28, 2001, pp. 1322-27

category search
Keyword Search
Features


My favourite Supplements


copyright notice